Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 52, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 25, 2004, 6:03 PM EDT for Bracken County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2004, 6:03 PM EDT (22:03 UTC)
- Expired
- May 25, 2004, 6:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
County Bracken County, KY
The radar
The Cincinnati radar (KILN), 95 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 5:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 996 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
402 WUUS51 KILN 252203 SVRILN KYC023-252230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 602 PM EDT TUE MAY 25 2004 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRACKEN COUNTY IN KENTUCKY * UNTIL 630 PM EDT * AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF BROOKSVILLE...OR ABOUT 11 MILES SOUTHEAST OF FALMOUTH...AND MOVING NORTHEAST AT 25 MPH. LAT...LON 3862 8431 3852 8420 3856 8401 3873 8395 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:53 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, May 25, 3:53 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 353 PM EDT TUE MAY 25 2004 .SHORT TERM... STARTING WITH TONIGHT...HAVE LOWERED POPS IN NW FCST AREA TO NOTHING BETWEEN 6 AND 12Z AS NW FLOW AND DOWNWARD MOTION PREVAILS DURING THIS TIME FRAME. WILL EXPECT TO HAVE A FEW UPDATES THIS AFTERNOON AND EVENING TO MELD INCOMING PRECIP TO THE FCST. WILL PLAY THESE UPDATES AS NEEDED. GENERALLY WENT WITH THE ETA SOUTION OVERNIGHT AS FRONT REMAINS S OF FCST AREA WITH SOME NRN EXTENT OF PRECIP SHIELD REACHING THE KY COUNTIES AND IMMEDIATE OHRIVER REGION. AS THE FRONT WASHES OUT OVER THE SRN OH VLY LATER TOMORROW...HAVE KEPT LIKELY POPS IN THE FAR SE FCST AREA AND DROPPED THEM TO LOW CHANCE OVERNIGHT S OF THE RIVER. BELIEVE THAT ANY PRECIP DURING THIS TIME FRAME WILL NOT SEE THE CONVECTION NECESSARY FOR THUNDER...BUT UNCERTAINTY TELLS ME TO NOT GET FANCY AND JUST KEEP ALL PRECIP FOR THE NEXT FEW DAYS AS THUNDER. THE CHANCE OF PRECIP DROPS OFF THURS AFTERNOON AS THE HIGH SLIDES E OF FCST AREA AND MODELS ARE SHOWING SOME PRECIP IN THE RETURN FLOW AHEAD OF NEXT COLD FRONT MOVING IN FROM THE NW. DONT BELIEVE THAT THIS IS REASONABLE WITHOUT THE TRIGGER OF THE FROPA...SO HELD OFF THE POPS UNTIL THE LATE EVENING PERIOD AND INCREASED TO HIGH CHANCE BY FRIDAY MORNING. HEAVY PRECIP MAY POSE SOME PROBLEMS WED/WED NIGHT...ESP IN KY. WILL NOT ISSUE FFA AS ANY N OR S CHANGE IN FRONTAL PLACEMENT FROM MODELS WILL DRAMATICALLY CHANGE AXIS OF MOST RAINFALL. ON TEMPS...NO SIGNIFICANT CHANGES FROM PREVIOUS FCST...HAVE RAISED OVERNIGHT LOWS IN THE NE 1/2 OF FCST AREA ON THURS NIGHT AS RETURN FLOW HELPS BRING BACK MOISTURE AND LESS DIURNAL RANGE IN TEMPS. .EXTENDED... AS HPC HAS STATED...00Z/06Z GFS AND OTHER LONG RANGE MODELS IN DECENT AGREEMENT FOR THE EXTENDED FCST...SO HAVE FOLLOWED CLOSELY. ON FRIDAY...A COLD FRONT APPROACHES FROM THE NW. THIS WILL BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. ATTM...HAVE PCPN ENDING BY AFTN. SFC HIGH PRES IS THEN EXPECTED TO MOVE INTO THE LOWER GREAT LAKES AND OHIO VLY BY EVENING...KEEPING DRY CONDITIONS THROUGH SATURDAY AFTN. NEXT WX MAKER WILL BE A WARM FRONT PIVOTING FROM THE SW SATURDAY NIGHT...THEN ACRS THE AREA DURING THE FIRST PART OF SUNDAY. HAVE GONE 40 POPS ALL LOCATIONS SOMETIME DURING THIS PERIOD. ONCE WARM FRONT LIFTS NORTH...REGION WILL BE IN WARM SECTOR...AND THUS WILL EMPLOY PARTLY CLOUDY/DRY CONDITIONS BY AFTN. NEXT SIGNIFICANT SYSTEM IS POISED TO MOVE INTO THE REGION BY TUESDAY MORNING. LONG RANGE MODELS SHOW A VIGOROUS UPR LVL LOW AND ASSOCD COLD FRONT TO MOVE FROM INTERMOUNTAIN WEST INTO THE GREAT LAKES AND OHIO VLY. WILL GRADUALLY INTRODUCE CHCS FOR SHOWERS AND THUNDERSTORMS ON MONDAY AS SYSTEM APCHS...CULMINATING WITH THE HIGHEST POPS ON TUESDAY. HPC/MEX TEMPS WERE DECENT AND USED MOSTLY...EXCEPT FOR A FEW TWEAKS ON SUNDAY...SUNDAY NIGHT AND MONDAY (WENT WARMER). IF LONG RANGE PATTERN HOLDS UP...TEMPS BY WEDNESDAY COULD BE BELOW NORMAL WITH POST FRONTAL CLOUDS AND SHOWERS ASSOCIATED WITH UPR LVL LOW. && .ILN WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. OH...NONE. && FRANKS/HICKMAN
Hazardous weather outlook, May 25, 4:14 AM EDT, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 414 AM EDT TUE MAY 25 2004 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-251013- ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH- CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH- DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN- FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH- HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH- LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH- OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN- ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH- UNION IN-WARREN OH-WAYNE IN- 414 AM EDT TUE MAY 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY THUNDERSTORMS WILL TRACK ACROSS THE REGION THIS MORNING. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING STRONG DAMAGING STRAIGHT LINE WINDS. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AND TONIGHT WHEN ADDITIONAL SEVERE WEATHER WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS FROM TIME TO TIME. A FEW OF THE THUNDERSTORMS MAY REACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.